Alert archive / Alabama / Flash Flood Warnings in 2005
Flash Flood Warning 61, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Jul 27, 2005, 6:09 PM CDT for Blount County, Etowah County, Alabama. It was in force for 2 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 27, 2005, 6:09 PM CDT (23:09 UTC)
- Expired
- Jul 27, 2005, 8:15 PM CDT
- In force
- 2 hr
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
Counties Blount County, AL, Etowah County, AL
The radar
The Birmingham radar (KBMX), 102 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 6:20 PM CDT | FLASH FLOOD | Oneonta, AL | ONE FOOT OF WATER COVERING THE AREA AT AND AROUND THE INTERSECTION OF HWYS 75 AND 231. SEVERAL BUSINESSES ARE TAKING ON WATER, INCLUDING A NURSING HOME, AUTO SHOP, AND GROCERY STORE. |
| Jul 27, 7:00 PM CDT | FLASH FLOOD | Gadsden, AL | MINOR FLOODING ON MEIGHAN BOULEVARD IN GADSDEN. |
| Jul 27, 7:03 PM CDT | FLASH FLOOD | 3 Nw Oneonta, AL | FLOODING IN THE ROSA COMMUNITY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.2 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1886 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 978 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KBMX 272311
FFWBMX
ALC009-055-280115-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
609 PM CDT WED JUL 27 2005
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* FLASH FLOOD WARNING FOR...
BLOUNT COUNTY IN CENTRAL ALABAMA
THIS INCLUDES THE CITY OF ONEONTA
ETOWAH COUNTY IN NORTHEAST ALABAMA
THIS INCLUDES THE CITY OF GADSDEN
* UNTIL 815 PM CDT
* AT 607 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORMS OVER BLOUNT AND ETOWAH
COUNTIES. RAINFALL AMOUNTS OF TWO TO THREE INCHES HAS FALLEN
ACROSS THE AREA...WITH ANOTHER ONE TO TWO INCHES POSSIBLE.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WALNUT
GROVE...SUSAN MOORE...SNEAD...SARDIS CITY...REECE CITY...HOKES
BLUFF...CLEVELAND...BLOUNTSVILLE...ATTALLA AND ALTOONA.
FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3383 8656 3399 8626 3391 8604 3398 8587
3421 8595 3417 8649 3409 8665
$$1 follow-up statement
000
WGUS74 KBMX 280016
FFSBMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
714 PM CDT WED JUL 27 2005
ALC055-280024-
ETOWAH AL-
714 PM CDT WED JUL 27 2005
...THE FLASH FLOOD WARNING FOR ETOWAH COUNTY IS CANCELLED...
STORMS HAVE WEAKENED AND MOVED EAST OF THE COUNTY.
LAT...LON 3383 8659 3399 8626 3395 8636 3405 8635
3416 8636 3417 8649 3407 8665
$$
ALC009-280115-
BLOUNT AL-
714 PM CDT WED JUL 27 2005
...A FLASH FLOOD WARNING CONTINUES UNTIL 815 PM CDT FOR CENTRAL
BLOUNT COUNTY...
AT 713 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED
AREA.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SUSAN
MOORE...SNEAD...BLOUNTSVILLE AND ONEONTA.
SHOWERS AND THUNDERSTORMS CONTINUE ACROSS THE WESTERN SECTIONS OF
THE COUNTY. THESE STORMS ARE MOVING EAST AND WILL OVERSPREAD THE
REMAINDER OF THE COUNTY THROUGH 8 PM. ADDITIONAL FLASH FLOODING
REMAINS POSSIBLE.
LAT...LON 3383 8659 3399 8626 3395 8636 3405 8635
3416 8636 3417 8649 3407 8665
$$
KSLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 3:08 PM CDT, 3 hours 1 minute earlier.
Area forecast discussion, Jul 27, 3:08 PM CDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 308 PM CDT WED JUL 27 2005 .DISCUSSION... UPPER LEVEL RIDGE IS BREAKING DOWN...AS COLD FRONT EDGES EASTWARD. NICE LINE OF STORMS HAS FIRED UP ALONG/AHEAD OF THE FRONT FROM NORTH MS ALL THE WAY UP TO PA/NY. STORMS ALSO FIRING UP IN CENTRAL AL...DRIVEN BY AFTERNOON HEATING. EXPECT FRONT AND ATTENDENT CONVECTION TO CONTINUE TO MAKE SLOW EASTWARD PROGRESS TONIGHT...WHILE DIURNAL CONVECTION DECREASES IN COVERAGE AFTER SUNSET. WILL KEEP HIGHEST POPS TONIGHT (LIKELY) IN THE NORTHWESTERN ZONES...WHERE THE AIRMASS HAS BEEN UNDISTURBED BY CONVECTION SO FAR AND FRONTAL STORMS ARE MOVING TOWARD. FRONT IS FORECAST TO STALL AND WASH OUT ACROSS THE AREA BY SATURDAY. MODELS THEN INDICATE THAT UPPER TROF AXIS WILL ONCE AGAIN BECOME A SEMI-PERMANENT FEATURE ACROSS THE TN VALLEY AND GULF COAST STATES THROUGH AT LEAST THE BEGINNING OF NEXT WEEK. THIS KEEPS ALABAMA IN AN AREA OF NEAR NORMAL TEMPS...AND NEAR TO SLIGHTLY ABOVE POPS. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 71 90 70 87 / 50 70 50 60 ANNISTON 73 91 72 88 / 50 70 50 60 BIRMINGHAM 73 90 72 88 / 50 70 50 60 TUSCALOOSA 73 91 71 91 / 50 70 40 50 CALERA 73 91 72 89 / 50 70 50 60 AUBURN 72 93 70 90 / 20 50 50 60 MONTGOMERY 74 94 74 91 / 40 60 40 60 TROY 73 93 72 89 / 20 50 40 60 && .BMX WATCHES/WARNINGS/ADVISORIES... AL...NONE. && 61
Hazardous weather outlook, Jul 27, 6:02 PM CDT, 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 602 PM CDT WED JUL 27 2005 ALZ011>015-017>050-282300- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 602 PM CDT WED JUL 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...(TONIGHT). SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA AS A COLD FRONT APPROACHES FROM THE NORTHWEST. A FEW STORMS COULD BE SEVERE WITH DAMAGING WINDS AND SOME HAIL. IN ADDITION SOME LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. WET MICROBURST POTENTIAL: BIRMINGHAM...MODERATE. MONTGOMERY...MODERATE. .DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY). STRONG THUNDERSTORMS WILL REMAIN POSSIBLE THURSDAY AS A COLD FRONT APPROACHES THE AREA. GUSTY WINDS UP TO 45 MPH...DANGEROUS CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY RAINFALL ARE EXPECTED TO BE THE MAIN HAZARDS WITH THIS SYSTEM. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE REQUIRED THIS EVENING ACROSS THE AREA AND PERHAPS ON THURSDAY.
In the hours before
Special weather statement, Jul 27, 3:59 PM CDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 359 PM CDT WED JUL 27 2005 ALZ026-272145- ST. CLAIR- 359 PM CDT WED JUL 27 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR ST. CLAIR COUNTY UNTIL 445 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING AND WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 354 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM NEAR ODENVILLE...MOVING EAST AT 5 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR ODENVILLE THROUGH 445 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
Special weather statement, Jul 27, 4:22 PM CDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 422 PM CDT WED JUL 27 2005 ALZ021-272145- CLEBURNE- 422 PM CDT WED JUL 27 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CLEBURNE COUNTY UNTIL 445 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING AND WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 420 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER RANBURNE...MOVING NORTH AT 5 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR RANBURNE THROUGH 445 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.
Special weather statement, Jul 27, 4:37 PM CDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 437 PM CDT WED JUL 27 2005 ALZ034-272200- BIBB- 437 PM CDT WED JUL 27 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BIBB COUNTY UNTIL 500 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING AND WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 435 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER WOODSTOCK...MOVING NORTHEAST AT 5 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WEST BLOCTON... WOODSTOCK AND MARVEL THROUGH 500 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
Special weather statement, Jul 27, 4:51 PM CDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 451 PM CDT WED JUL 27 2005 ALZ017-272230- BLOUNT- 451 PM CDT WED JUL 27 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BLOUNT COUNTY UNTIL 530 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING AND WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 445 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER BLOUNTSVILLE...MOVING EAST AT 5 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR BLOUNTSVILLE... CLEVELAND...SUSAN MOORE AND SUMMIT THROUGH 530 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
Local storm report, Jul 27, 5:16 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
516 PM CDT WED JUL 27 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM HAIL BLOUNTSVILLE 34.08N 86.59W
07/27/2005 0.50 INCH BLOUNT AL EMERGENCY MNGR
DIME SIZE HAIL REPORTED BY POLICE OFFICER IN
BLOUNTSVILLE.
&&
JSSSpecial weather statement, Jul 27, 5:30 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 530 PM CDT WED JUL 27 2005 ALZ017-272315- BLOUNT- 530 PM CDT WED JUL 27 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BLOUNT COUNTY UNTIL 615 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING AND WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 526 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER ONEONTA...MOVING EAST AT 15 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SUSAN MOORE...ROSA... ONEONTA AND ALLGOOD THROUGH 615 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 3:15 PM CDT | Severe Thunderstorm Warning | BMX | Talladega | 30 min |
| Jul 27, 4:59 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 31 min |
| Jul 27, 5:12 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 48 min |
| Jul 27, 5:26 PM CDT | Severe Thunderstorm Warning | BMX | Etowah | 34 min |
| Jul 27, 5:40 PM CDT | Flash Flood Warning | BMX | Bibb | 95 min |
Nearby
Flash Flood Warnings in Alabama, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.